What will happen if I stop my HRT?
I am 3 years post-hysterectomy and have been on Estrace since that time. I suspect it is causing me to gain weight, lose muscle tone and look older! I have noticed a big decline since the surgery, and lately have heart fluttering and palpitations occasionally. Yesterday I did not take the Estrace and had no palpitations all day. I want to stop taking it. Is it safe to do that?
- 1 decade agoFavorite Answer
HI there...hope this helps you out some...
Why It Is Used...
The estrogen in hormone therapy is used by some postmenopausal women to increase estrogen levels. This helps prevent osteoporosis and perimenopausal symptoms, such as hot flashes and sleep problems. Because HRT is known to cause breast cancer, blood clots, cardiovascular disease, or dementia in small numbers of women, the FDA recommends HRT only for:
Short-term treatment of perimenopausal symptoms, at the lowest effective dose for as short a time as possible.2
Osteoporosis prevention and treatment, in select cases. Most experts recommend that HRT only be considered for women with significant risk of osteoporosis that may outweigh their risks of taking HRT.3 Women are now encouraged to consider all possible osteoporosis treatments and to compare their risks and benefits.4 For more information, see the topic Osteoporosis.
BELOW, I HAVE CLICKED ON THE "SHORT TERM" LINK FOR YOU. ;)
Short-term hormone replacement therapy (HRT)...
Short-term hormone replacement therapy (HRT) is the use of an estrogen-progestin combination to treat symptoms related to menopause. It is used at the lowest dose possible and for the shortest time possible to reduce or eliminate hot flashes, sleep problems, mood problems, bone loss, and skin and vaginal changes.
A woman who still has her uterus should take progestin if she is taking estrogen. This prevents the estrogen from causing endometrial (uterine) cancer. Progestin prevents the increased risk of this cancer by regulating the buildup and breakdown of the lining (endometrium) of the uterus. Women know this buildup and breakdown as monthly menstrual bleeding.
Because HRT causes breast cancer, heart attack, stroke, blood clots, or dementia in a small number of women, short-term use is recommended for women who choose this therapy. Experts have yet to firmly define how long "short-term" should be. While some recommend less than 1 year, most consider no more than 4 or 5 years to be reasonable, with regular checkups. Research is currently exploring whether low-dose, short-term HRT reduces HRT risks.
What To Think About...
If you have been taking HRT, talk with your health professional about your reasons for taking it. Are you taking it to help with perimenopausal symptoms or for long-term health reasons? Consider changing to another treatment, depending on the problem you are using HRT to treat. If HRT seems like the best choice for you, plan to use the lowest possible effective dose.
If you are unable to tolerate the side effects of progestin in hormone replacement therapy and you have not had a hysterectomy, try nonhormonal treatment options.
Most health professionals don't recommend it, but some women use estrogen-only therapy (ERT) if testing does not show abnormalities of the lining of the uterus (endometrium). However, having an annual pelvic exam along with an annual endometrial biopsy or transvaginal ultrasound is necessary to check for precancerous changes of the endometrium. The British Million Women Study has confirmed the Women's Health Initiative findings and has provided more information about estrogen, progestin, and breast and endometrial cancers.17 This is important information for women deciding whether to take estrogen without progestin, as described above.
When given with a skin patch, estrogen-progestin enters the bloodstream directly, without passing through the liver. The estrogen and progestin in pills must be processed by the liver before entering the bloodstream. This is why women with liver or gallbladder disease can usually use a patch form of HRT.
HAVE A FANTASTIC NEW YEAR!!!!
- PangolinLv 71 decade ago
The worst that's going to happen is that you'll get menopause symptoms.
After my hyster, I was on HRT for a while, but it got to be more a pain than a help. I stopped the HRT, and just took a premarin tablet whenever I felt a hot flash. It took care of the symptoms, and eventually I didn't need them anymore.Source(s): I'm a doctor.
- 1 decade ago
You'll grow a penis ..